Thunderstorm Wind, Henderson
- When
- June 28, 11:53 AM CST
- Where
- Henderson County, 0.69 mi S of Shokokon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.740, -91.070
A large tree was blown down, the time was estimated.
Severe thunderstorms tracked south over northeast Iowa into southwest Iowa June 28th in the morning and early afternoon. These storms brought 50-70 mph winds that downed trees, power lines, and destroyed a few farm outbuildings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms tracked south over northeast Iowa into southwest Iowa June 28th in the morning and early afternoon. These storms brought 50-70 mph winds that downed trees, power lines, and destroyed a few farm outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 11:40 AM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1240 PM CDT Fri Jun 28 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 337 AM CDT Fri Jun 28 2019 06Z surface data has an implied boundary along the MN/IA border that goes across northern Illinois and into Indiana. North of the boundary dew points were in the 50s and 60s. South of the boundary dew points were in the 70s. && .SHORT TERM...(Today and Tonight) ISSUED AT 337 AM CDT Fri Jun 28 2019 Through sunrise quiet conditions will be seen across the area. The questions for Friday are how warm will it get, precipitation potential and whether or not headlines for heat will be needed. The model solutions are highly varied which results in low confidence regarding the sensible weather for today. Based on what is currently going on I have toned down the precipitation chances for this morning and I would not be surprised if the morning hours remain dry. For this afternoon it would seem reasonable that diurnal convection would develop but it would remain isolated to scattered in nature. Temperatures (and potential headlines) for today are intertwined with cloud cover and precipitation potential. Temperatures today 'should' be similar to yesterday but if high level clouds persist through the day then temperatures may be slightly cooler. However, areas south of highway 30 will be starting out much warmer than 24 hours ago so temperatures similar to yesterday may be achievable. As for heat headlines, all of the area would be in the 95 to 100 range compared to just the western two thirds yesterday. Right now will hold off on any heat headlines but that could change as the morning progresses as more data becomes available. Tonight any diurnal convection that develops in the afternoon will continue into the evening. Boundaries put out by the convection 'may' allow isolated to perhaps scattered convection to persist through the night. However, the possibility also exists of mainly dry conditions from late evening through sunrise Saturday. .LONG TERM...(Saturday through Thursday) ISSUED AT 337 AM CDT Fri Jun 28 2019 Hot for the first part of the period with upper level ridge in place centered over the plains. Then keeping with above normal temperatures through much of next week as ridge does break down a bit, but does stay in place locally. The big question for Saturday is if convection occurs or not. Without convection and associated cloud cover temperatures will warm into the low to mid 90s with definite chance for heat advisory levels getting reached. However, models are indicating a weak pulse of shortwave energy which can be tracked to ongoing convection over North Dakota this morning moving over and down the mid-level ridge and into the local area during the day Saturday. This would provide a lifting mechanism across eastern Iowa and northwest Illinois through the day Saturday. At this time, stuck with highs a few degrees lower than the potential highs thinking there could be enough cloud cover to keep temps from reaching max potential highs. These temperatures would keep heat index values closer to mid 90s. As for convection, will have high CAPE available, but low shear so would expect the same types of storms as have been seen around the area the past few days with quickly developing storms but staying pretty short-lived, but could produce some isolated severe impacts and with likely slow movement, heavy rains. On Sunday the area should easily stay capped as the ridge edges east a bit. So expecting a hot day where cloud cover should be minimal. At this time, Sunday looks to be the day with the most potential for the need of heat advisory headlines, but we'll see how the next few days go to make any modifications to expectations. Then going into Monday, the ridge becomes more elongated and flattens a bit. Models indicate the local area will remain capped so keeping convection north of the area through the day, but may see a southward shift in the moisture feed as the day progresses so do have low end rain chances across the northern part of the forecast area Monday morning then shifting a bit further south as the day goes on. Still, higher chances for rain will be to the north with low confidence on any rain during the day hours. Moving through the week, high pressure at 850mb will keep a strong feed of moisture from an open Gulf into the upper and mid Mississippi River valley regions. While confidence isn't high on what latitude the rains will set up, looks like a good scenario for at least a few periods of heavy rain potential. After Monday, the chances for thunderstorms does come south into the local forecast area and much of the extended forecast is littered with rain chances. That being said, do not think there will be constant rain throughout the long-range portion of the forecast. Just don't have confidence at this time to pinpoint when the best timing will be for rain chances. Basically, the pattern is conducive to daily rain chances, and when it does rain, heavy rain will be possible. As for temperatures, with southwest flow dominating the weather situation for the next week, looking for highs to be in the 80s to low 90s each day of the forecast. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) ISSUED AT 1229 PM CDT Fri Jun 28 2019 A thunderstorm complex is moving southeastward across far southern Iowa to begin the TAF period. There will be a brief period of MVFR ceilings and visibilities at KBRL as a thunderstorm moves across the area. Otherwise VFR ceilings around 7 to 12kft Another round of showers and storms are possible Saturday morning. Confidence is low that they will occur so they were not mentioned in the TAFs. && .HYDROLOGY... Issued at 337 AM CDT Fri Jun 28 2019 Active weather through the next week will bring the potential for heavy rain as high moisture content air will continue to come into the region to promote heavy rains with any thunderstorms that do occur. The first portion of the week will have the highest rain potential staying north of the local area. This will be good for local rivers, but ultimately the runoff will be moving into the Mississippi River system. The second part of the week will see rain chances shift southward so the higher potential for rises on local rivers will be during the week next week. Will continue to monitor the situation, but at this time don't have high confidence on which river basins will get hit by the rain and see rises. In addition, it remains questionable if the amount of rain be enough for rivers to reach flood stage. This will be something that will be determined if confidence builds in the rainfall forecast. As for the Mississippi River, due to the river having dropped significantly, the amount of rain expected to enter the river system in the next week should not be enough to cause significant rises. In fact, while locations that have already dropped below flood stage could see new rises, it is not likely given the amount of rain in the forecast that these locations would raise back above flood stage. Stay tuned though to later forecasts as changes in the rainfall forecast could lead to a change in thinking on impacts to the rivers. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Brooks AVIATION...Cousins HYDROLOGY...Brooks
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 347 AM CDT Fri Jun 28 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-290900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 347 AM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Hot and humid conditions will be seen across the area today. Afternoon heat index readings will be 95 to 100. Thunderstorms are possible this afternoon and tonight. The Storm Prediction Center has a marginal risk of severe storms for the entire area. If severe storms develop the primary risks would be damaging wind and hail. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Hot and humid conditions will continue over the weekend with afternoon heat index readings of 95 to 100. Thunderstorms may be possible Saturday morning. Current information indicates no severe storms are expected. There is a daily chance of thunderstorms from Monday through Thursday. It is too early to determine a severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Quad Cities IA/IL
1004 AM CDT Fri Jun 28 2019
IAC095-101-107-183-281600-
Keokuk-Washington-Jefferson-Iowa-
1004 AM CDT Fri Jun 28 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KEOKUK...WESTERN
WASHINGTON...NORTHWESTERN JEFFERSON AND SOUTHERN IOWA COUNTIES UNTIL
1100 AM CDT...
At 1003 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Delta to Sigourney to
near Harper. Movement was south at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Sigourney, North English, Hedrick, What Cheer, Richland, Delta,
Maharishi Vedic City, Keswick, South English, Packwood, Parnell,
Millersburg, Harper, Martinsburg, Kinross, Hayesville, Abingdon,
Keota, Ollie and Webster.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4151 9241 4151 9230 4166 9230 4163 9192
4104 9193 4103 9218 4116 9218 4116 9241
TIME...MOT...LOC 1503Z 358DEG 25KT 4134 9244 4132 9223 4133 9196
McClurePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 AM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG 3 S BRANDON 42.28N 92.00W
06/28/2019 BENTON IA EMERGENCY MNGR
BARN, SILO, AND POWER LINES DAMAGED AT 2526
51ST STREET DRIVE ABOUT 3 MILES SOUTH OF
BRANDON, IA. TIME ESTIMATED.
0725 AM TSTM WND DMG 6 W MOUNT AUBURN 42.27N 92.20W
06/28/2019 BENTON IA EMERGENCY MNGR
BARN DESTROYED AT HIGHWAY 218 AND 52ND
STREET. ROAD HAD TO BE CLOSED TO CLEAR SOME
DEBRIS OFF OF HIGHWAY. TIME ESTIMATED.
&&Special Weather Statement National Weather Service Quad Cities IA IL 1041 AM CDT Fri Jun 28 2019 IAZ042-053-054-065>068-ILZ001-002-007-009-015-281800- Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Jo Daviess- Stephenson-Carroll-Whiteside-Rock Island- Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, and Rock Island 1041 AM CDT Fri Jun 28 2019 ...Strong Gusty Winds.... Gusty non-thunderstorm winds up to 50 mph will be possible across the area through midday. These winds will last for a short period of time and may be accompanied by a sharp rise in temperature and drop in dew point.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1116 AM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND DMG BRIGHTON 41.17N 91.82W
06/28/2019 WASHINGTON IA TRAINED SPOTTER
TREES AND POWER LINES DOWN ON RAILROAD
STREET.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1203 PM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG MOUNT PLEASANT 40.97N 91.55W
06/28/2019 HENRY IA LAW ENFORCEMENT
SHERIFFS OFFICE RECEIVED CALL OF TREES DOWN
IN MOUNT PLEASANT. TIME ESTIMATED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1233 PM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL WEST POINT 40.71N 91.45W
06/28/2019 M0.25 INCH LEE IA TRAINED SPOTTER
PEA TO HALF INCH DIAMETER HAIL.
&&
DCThe Quad Cities radar (KDVN), 105 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
2 thunderstorm wind. Local standard time, as filed.
A large tree was blown down, the time was estimated.
A portion of a garage roof was blown off and a window was blown out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833944, 833945.